MAUDE Adverse Event Report: BD MEDICAL (BD WEST) MEDICAL SURGICAL BD NEEDLE 18X1IN BLUNT FILL; MANUAL SURGICAL INSTRUMENT FOR GENERAL USE

BD MEDICAL (BD WEST) MEDICAL SURGICAL BD NEEDLE 18X1IN BLUNT FILL; MANUAL SURGICAL INSTRUMENT FOR GENERAL USE
Catalog Number 305181
Medical Device Problem Code Device Contamination with Body Fluid (2317)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported while using bd needle 18x1in blunt fill foreign matter was found in the fluid pathway.There was no report of patient impact.The following information was provided by the initial reporter, translated from french to english: the nurse was preparing the reconstitution of a drug and took saline with a needle and syringe.She notices that the saline in the syringe is turning red.She calls one of her colleagues to check.She decides to redo her preparation using new devices which she checks carefully before use.She then notices that the needle still in the bag that she is about to use contains a liquid and dried traces.Again the syringe turns red.The strip test reveals the presence of blood.
 
Additional Manufacturer Narrative
Device evaluated by mfr: a device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d10: device available for eval yes.D10: returned to manufacturer on: 31-oct-2022.H6: investigation summary: it was reported there was foreign matter in a unit received.To aid in the investigation, one sample with the plastic shield, in an opened packaging blister, and two videos were provided for evaluation by our quality team.Additionally, one 10ml syringe with 4ml of a red substance was provided.A visual inspection was performed and there is a dark foreign matter adhered to the inner wall.The sample was sent to a laboratory for analysis.The laboratory report confirmed foreign matter in the needle hub with the highest match to red grease.This defect could occur if, during the needle hub molding process, lubricant got into the needle hub.One video provided shows the inner part of the needle hub.The other video shows a syringe connected to a needle assembly.The needle assembly is pushed into a bag with solution.When the syringe plunger rod is pulled back, a red solution goes into the syringe.A device history record review was completed for provided material number 305181, lot number 2056692.The review did not reveal any detected quality issues during the production of this lot that could have contributed to the reported defect.Verification of the molding process was performed.The molding pressed appeared clean with no residues of lubricant or any other foreign matter.To date, there have been no other similar events reported for this lot.Based on the investigation and with the returned sample analysis the symptom reported by the customer is confirmed.
 
Event or Problem Description

Brand Name
BD NEEDLE 18X1IN BLUNT FILL
Common Device Name
MANUAL SURGICAL INSTRUMENT FOR GENERAL USE
Manufacturer (Section D)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
Manufacturer (Section G)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15695589
Report Number1911916-2022-00595
Device Sequence Number12608589
Product Code GAA
UDI-Device Identifier00382903051816
UDI-Public00382903051816
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number305181
Device Lot Number2056692
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2022
Supplement Date Received by Manufacturer12/07/2022
Initial Report FDA Received Date10/29/2022
Supplement Report FDA Received Date12/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown